Medication errors are prevalent in long-term care facilities such as nursing homes. Whether it is due to negligence or lack of communication, medication errors lead to preventable injuries, some that prove fatal.
According to a one news report, medication errors in Illinois nursing homes led to residents being treated for low blood sugar, hallucinations and difficulty breathing. Illinois health inspectors recorded nearly 400 incidents of nursing home medication errors during a three-period beginning in 2011. Among the findings: two residents died, while another suffered an amputation due to an untreated infection.
Wrong dosage and wrong administration
A review of several studies found hospitals and long-term care facilities had a median error rate of 8% to 25% when administrating medication. In 2014, Illinois facilities had a 9% medication error rate.
Common medication errors that occur in nursing homes include:
- The wrong dosage: This may lead to an overdose.
- The incorrect drug: This may lead to various health complications.
- Drugs provided to the incorrect patient: Late last year in New York, a nursing home resident erroneously received another patient’s medication and suffered a heart attack and kidney failure.
- The incorrect administration: This refers to the way the drug is given whether orally or injected.
- The incorrect time: Health care workers must make sure to administer medications at the right time.
A three-year study from 2006 to 2008 of North Carolina nursing homes found that more than 15,000 medication errors occurred at nearly 300 nursing homes. A total of 5,615 or 37% were repeat errors. The most common repeat errors were wrong dosage (65%) followed by wrong administration (10%).
Ask questions and seek answers
Proper distribution of medication is essential at any health care facility. If you have concerns regarding the medication your loved one receives at a nursing home, make frequent visits – even impromptu ones. If you get the sense that things are not right, ask questions and seek answers.